Antibiotic-associated Colitis—C difficile
(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff antibiotic-associated colitis)
by Cynthia M. Johnson, MA
Antibiotic-associated colitis is an inflammation of the large intestine. It happens when there is too much Clostridium difficile (C. diff) bacteria in the intestines after taking antibiotics.
Antibiotics can kill good bacteria in the large intestine. It does not kill C. diff . Instead, it grows with no control and makes toxins. This bothers the lining of the intestine and causes swelling.
This problem happens in people who use antibiotics. It is also more common in older adults and people staying in care centers.
Other things that may raise the risk are:
Problems may be:
You will be asked about your symptoms and health history. A physical exam will be done.
Tests that may be done are:
The goal is to treat the infection. Choices are:
Antibiotics should only be taken when they are given by a doctor.
Crohn’s and Colitis Foundation of America
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at:
...(Click grey area to select URL)
Accessed September 10, 2020.
Clostridioides (Clostridium) difficile infection in adults. EBSCO DynaMed website. Available at: https://www.dyname... . Accessed September 10, 2020.
Clostridium difficile (C. diff). Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/cdiff. Accessed September 10, 2020.
McDonald LC, Gerding DN, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018 Mar 19;66(7):e1.
Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at: https://www.dyname... . Accessed September 10, 2020.
3/18/2016 EBSCO DynaMed Systematic Literature Surveillance http://www.dynamed... : Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.
Last reviewed March 2020 by EBSCO Medical Review Board Shawna Grubb, RN
Last Updated: 9/11/2020
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.